Fentanyl-laced heroin becoming a deadly combo in Delaware County

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

DELAWARE COUNTY, Ind. -- Law enforcement and Emergency Medical Services first responders in Delaware County said the heroin epidemic is taking a dramatic and deadly turn this summer.

In Delaware County, first responders always know when a new "batch" of heroin hits town. They said it's because they have record numbers of drug overdoses in a day. But new fentanyl-laced heroin is proving to be more potent and deadlier than other doses.

In the past two weeks, Delaware County EMS have responded to a handful of drug overdose deaths. Many of them are a result of heroin. Delaware County EMS Director, Jason Rogers, said it's impossible to know if a person is overdosing from heroin or another narcotic when responding to a scene, but EMS personnel are trained to pay close attention to the symptoms.

“It will make you unconscious much faster. It will make you stop breathing, and it will make your heart stop beating much faster," Rogers said.

Often times, EMS personnel have to inject patients with multiple doses of Narcan. This is based on their response and symptoms after an initial dose is administered.

“You may have to give that individual more than one dose of Narcan, or you’re giving them multiple doses of Narcan and it’s not working," Rogers said.

So far this month, Delaware County EMS have administered more than 30 doses of Narcan. That's a cost of nearly $3,000 for the county. Rogers said not only is the epidemic costly, it's also taking away resources when EMS personnel could be responding to other emergencies.

Law enforcement believe drug dealers are lacing heroin with fentanyl to give users a better high. Many users don't know they are doing heroin containing other drugs and use the same amount they normally would, meaning deadly consequences. Dealers believe the drugs are a way to keep customers coming back for more.

“The first time that they get high may be the last thing they ever do," said Rogers.

So far this year, Delaware County EMS have responded to a total of 317 calls related to drugs. The numbers combine "poison/drug ingestion" calls and "substance drug abuse" calls. They've also administered a total of 184 doses of Narcan.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s